Texas, 2021

High Wind in Texas, September 21, 2021

September 21, 2021 · NWS MAF · 1 event in 1 county or zone

A strong, early season cold front brought northeasterly high winds through Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong, early season cold front brought northeasterly high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 5:42 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 21, 5:42 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
642 AM CDT Tue Sep 21 2021

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 638 AM CDT Tue Sep 21 2021

A cold front is moving through the area shifting winds from the
northeast and causing them to increase and become gusty. Gusts to
30-35kts will be possible at MAF/HOB/INK causing some low level
turbulence. Winds will be strongest 15-18Z then diminish 18-00Z
becoming light after sunset. MVFR VIS in BLDU is possible with the
strongest winds at MAF though not included with this issuance.

Hennig

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 300 AM CDT Tue Sep 21 2021

Currently, a cold front has moved through southeastern New Mexico
and is located along a line from Guadalupe Pass to McCamey and
Big Lake. Winds behind the front are shifting from the northwest
to northeast and will remain modest through around 12Z before
increasing later this morning. Surface pressure rises of 10-15mb
will support sustained surface wind speeds of 20-35 mph. There
will also be a brief period of time when 850mb winds of 35-45 mph
will mix to the surface creating borderline Wind Advisory
conditions. Decided to hold off issuing an advisory due to the
marginal nature of the wind event but he day shift will need to
monitor this. It will not be marginal at KGDP where strong
northeast gap winds are expected and the warning will continue for
the passes of the Guadalupe Mountains.

Yesterday was almost certainly our last hundred degree day of the
year here at MAF with this cold front bringing in temperatures that
will struggle this afternoon to reach 80 degrees in most locations
north of I-10. Tonight will be crisp with lows into the 50s and even
a few upper 40s in portions of the area near Seminole, Hobbs, and
Tatum. These cool overnight lows will hold temperatures down again
Wednesday with highs similar to today. A few light showers currently
in the Big Bend/lower Trans Pecos will move southeast later today
and not produce any meaningful rainfall amounts.

Hennig

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 300 AM CDT Tue Sep 21 2021

Our brief cool down will come to an end on Thursday as high
temperatures return to a few degrees above normal. Highs should
remain near or slightly above normal through much of the extended
portion of the forecast and lows will increase slightly from Friday
morning into this weekend. Ridging aloft will build over the
forecast region Thursday and Friday as a trough deepens over the
Intermountain West. Models now depict this trough pinching off and
becoming a closed low over southern California late this week into
this weekend. Unfortunately, this feature looks to remain too far
west to influence weather here in West TX and southeast NM. The
exception being the GFS which brings this closed low over the
forecast region early next week along with better precipitation
chances. For now, will maintain a dry forecast until models can
come into better agreement.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  53  81  54 /   0   0   0   0
Carlsbad                 81  53  81  50 /   0   0   0   0
Dryden                   89  63  84  58 /  10   0   0   0
Fort Stockton            82  58  81  56 /   0   0   0   0
Guadalupe Pass           70  57  72  57 /   0   0   0   0
Hobbs                    78  50  78  51 /   0   0   0   0
Marfa                    77  49  76  42 /   0   0   0   0
Midland Intl Airport     80  53  81  53 /   0   0   0   0
Odessa                   80  55  81  56 /   0   0   0   0
Wink                     83  56  83  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 PM MDT this afternoon for Guadalupe
     and Delaware Mountains.

NM...None.
&&

SHORT TERM...10
LONG TERM....24
AVIATION...10
Hazardous weather outlook, Sep 21, 1:26 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 AM CDT Tue Sep 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-220730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 AM CDT Tue Sep 21 2021 /126 AM MDT Tue Sep 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning and early afternoon
over the lower Trans Pecos and Rio Grande Valley. Any storms that do
develop may be accompanied by frequent lightning, gusty winds, and
brief, heavy rainfall.

A High Wind Warning remains in effect for Guadalupe Pass early this
morning until early this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
September 21, 8:51 AM CST to 11:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984879.